Arkansas, 2024

Tornado and Strong Wind in Arkansas, May 5, 2024

May 5, 2024 · NWS SHV · 2 events in 1 county or zone

Clearing in the wake of earlier convection on May 5th allowed for air mass recovery across North Louisiana and South Arkansas. Persistent low-level theta-e advection in advance of a weak surface low across Northeast Texas enabled storm redevelopment later in the afternoon, within an effective warm frontal zone.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Clearing in the wake of earlier convection on May 5th allowed for air mass recovery across North Louisiana and South Arkansas. Persistent low-level theta-e advection in advance of a weak surface low across Northeast Texas enabled storm redevelopment later in the afternoon, within an effective warm frontal zone. With some mid-level drying in the wake of an ejecting shortwave trough across Arkansas, thunderstorm intensity was uncertain. However, increasing moisture and instability along with relatively favorable low-level shear was sufficient to support brief tornado potential with any longer-lived thunderstorms late in the afternoon into early evening. One such thunderstorm produced a brief landspout tornado in Sevier County Arkansas where some minor damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 5, 1:53 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, May 5, 1:53 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
253 PM CDT Sun May 5 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday Night)
Issued at 155 PM CDT Sun May 5 2024

The decaying thunderstorm complex moving from west to the east
across the Four State Region this morning temporarily stabilized
the airmass across a majority of the coverage area and there is
currently little in the way of convection (although showers and
storms continue to our north, east, and south). There still is a
good chance that at least isolated showers and storms will get
going later this afternoon through early this evening as the
atmosphere continues to recover and destabilize with temperatures
getting into the upper 70s and lower 80s. At least a few strong
storms producing small hail, frequent lightning, brief gusty
winds, and heavy downpours will be possible given marginal wind
shear and respectable instability, but the potential for severe
thunderstorms remains low / marginal.

Convection should dwindle later this evening due to the lack of
synoptic lift and fading instability, leaving a warmer than
average and somewhat muggy night. Lows should generally be in the
lower to mid 60s with low clouds and patchy fog building very late
tonight and then breaking up several hours after sunrise tomorrow
morning. Widespread dense fog is not very likely given the setup
and latest short term model guidance.

The southern edge of a vigorous upper level disturbance is still
expected to pass through the Southern Plains and Middle MS Valley
tomorrow, likely sparking an outbreak of severe thunderstorms to
the NW of our region late tomorrow afternoon into tomorrow
evening. The influx of additional deep Gulf moisture on building
southerly flow tomorrow afternoon should promote isolated to
scattered showers and thunderstorms in our coverage area, although
the ingredients for severe thunderstorm production will be much
less than will be the case to our NW. That said, strong storms
will be possible and a stray severe storm cannot be ruled out in
any areas. The Storm Prediction Center has a Slight Risk of
severe thunderstorm extending into locations NW of the I-30
corridor and this is mainly to cover the potential for severe
storms along and north of the Red River congealing into a squall
line that could effect those areas tomorrow night. All severe
weather hazards will be possible with that potential squall line
in those areas, but it is important to emphasize the potential for
significant severe weather is definitely concentrated to the NW
and west of those areas. Otherwise, expect high temperatures
tomorrow in the lower to mid 80s with lows tomorrow night in the
upper 60s to lower 70s. /50/

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 155 PM CDT Sun May 5 2024

The main concern in the long range period of the forecast (Tuesday
into next weekend) is the potential for severe storms and heavy
rainfall, mainly Wednesday afternoon and Wednesday night - and
again Thursday afternoon and Thursday night. Also of some concern
is oppressive (for the time of year) heat Tuesday through
Thursday. During this latter period, many locations at least along
and south of I-20 will likely have temperatures peak in the range
of 90 to 93 degrees with peak heat index values pushing the
triple digits at least briefly. This kind of heat is very typical
of the summer, but could be hazardous for some folks given our
bodies will not yet have had a chance yet to acclimatize.

As alluded to above, the heat will be building on Tuesday and will
contribute to moderate to high atmospheric instability. The Storm
Prediction Center is advertising at least some risk of severe
storms north of I-20 on Tuesday due to the outside potential for
vigorous convection to fire up on a boundary lingering from the
Monday night convection. However, NWP and blended model guidance
is less than bullish about thunderstorm chances in these areas
those days and the official forecast has rain chances only ranging
from 10 to 20 percent. We will have to continue to monitor trends
for Tuesday, but at this point the larger threat from storms
looks to come Wednesday afternoon through Thursday night. On those
days, a series of disturbances coming through in fast westerlies
aloft gradually should push a cold front south through the area
over the course of 24 to 36 hours. The synoptic lift from these
disturbances, plus lift from the front, should promote the
development of strong to severe thunderstorms in an environment of
at least moderate instability and wind shear. One to three inches
of rainfall (with isolated higher amounts) will be possible in at
least central and northern zones over this period. Given the
saturated nature of the ground, this sort of rainfall possible in
a short time period could cause flooding issues.

Once the front clears the area to the south by early Friday,
confidence in the weather remaining quiet for more than a few days
is not great. While the passage of the front should bring
temperatures back to slightly below or near normal, there are
hints at another large incoming disturbance to potentially bring
thunderstorms back into the forecast before the coming weekend is
totally done. There are some NWP discrepancies this far out in the
forecast, but the early next week time period will be something to
watch. /50/

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Sun May 5 2024

One round of showers continues just east of KELD and into
Northeast Louisiana but should exit to the northeast within the
first couple of hours of the TAF period. Additional scattered
convection may develop this afternoon, which could affect any TAF
site. If any showers or thunderstorms develop, they should end by
06/03z. However, more scattered precip is possibly late in the
period after daybreak Monday morning. Flight conditions are highly
variable across the region. A brief improvement into VFR range is
possible, mainly at terminals south of Interstate 20 across Texas
and Louisiana. MVFR/IFR ceilings and visibilities are gradually
expected to return during the nighttime hours and should persist
through the end of the period.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  84  74  89 /  20  50  10  10
MLU  66  85  71  89 /  40  40  10  10
DEQ  63  81  67  84 /  30  50  50  10
TXK  66  84  71  88 /  30  50  30  10
ELD  63  83  68  88 /  40  50  20  10
TYR  68  84  72  87 /  20  30  10   0
GGG  67  83  72  88 /  20  40  10   0
LFK  67  85  72  90 /  20  30   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...09
Hazardous weather outlook, May 5, 12:48 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
148 PM CDT Sun May 5 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
148 PM CDT Sun May 5 2024

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected later this
afternoon through at least early this evening. While a stray
severe storm cannot be ruled out, the strongest storms will
generally have the capability of producing small hail, strong
wind gusts, frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There will be a chance of strong to severe thunderstorms late Monday
into Monday night, mainly north and west of the I-30 Corridor which
includes Southeast Oklahoma, far Northeast Texas and portions of
Southwest Arkansas.

Additional probabilities of strong to severe thunderstorms will be
possible late Wednesday into Thursday and Thursday Night. A cold
front will begin pushing into the region from the northwest and
strong to severe thunderstorms will be possible along and in advance
of this feature. In addition to severe weather chances, locally heavy
rainall will also be likely late Wednesday through late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

In the hours before

Local storm report, May 5, 2:36 PM CST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
336 PM CDT Sun May 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     Tstm Wnd Dmg     2 ESE Huntington        31.26N 94.54W
05/05/2024                   Angelina           TX   911 Call Center

            A few trees reported down this morning near
            the intersection of Thornton Road and Lowry
            Sawmill Road. Time estimated by radar.

&&

BB
Local storm report, May 5, 2:38 PM CST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
338 PM CDT Sun May 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     Tstm Wnd Dmg     2 SSW Zavalla           31.13N 94.44W
05/05/2024                   Angelina           TX   911 Call Center

            A few trees reported down this morning on FM
            1270 near Highway 69 S. Time estimated by
            radar.

&&

BB
Local storm report, May 5, 3:29 PM CST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
429 PM CDT Sun May 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Tstm Wnd Dmg     1 SE Lufkin             31.32N 94.72W
05/05/2024                   Angelina           TX   Park/Forest Srvc

            Large oak tree split and uprooted, blocking
            roadway on Willow Drive.

&&

20
Special weather statement, May 5, 5:45 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
645 PM CDT Sun May 5 2024

LAZ010-TXZ151-060015-
De Soto LA-Panola TX-
645 PM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL DE SOTO PARISH IN
NORTHWESTERN LOUISIANA AND SOUTHEASTERN PANOLA COUNTIES THROUGH 715
PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Carthage, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Deadwood, Front, and Midyett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3203 9418 3216 9427 3228 9409 3207 9397
TIME...MOT...LOC 2345Z 243DEG 21KT 3210 9420

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

20

The radar

The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 tornado. Local standard time, as filed.

Strong Wind, Sevier

When
May 5, 5:45 PM CST to 5:47 PM CST
Where
Sevier forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

A brief landspout tornado was captured on video briefly touching down along Red Colony Road several miles southeast of Lockesburg, where it snapped small branches and tore off a small portion of the roof of a poorly constructed detached exterior carport. A few shingles were also removed from the the roof of an adjacent single family home. The landspout then crossed a hay meadow and snapped a small limb off of a hardwood tree before lifting along TJ King Road.

Tornado, Sevier

When
May 5, 5:45 PM CST to 5:47 PM CST
Where
Sevier County, 2.37 mi NW of Milford to 2.16 mi NW of Milford
Rating
EF0
Path length
0.54 mi
Path width
20 yd
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.942, -94.112

A brief landspout tornado was captured on video briefly touching down along Red Colony Road several miles southeast of Lockesburg, where it snapped small branches and tore off a small portion of the roof of a poorly constructed detached exterior carport. A few shingles were also removed from the the roof of an adjacent single family home. The landspout then crossed a hay meadow and snapped a small limb off of a hardwood tree before lifting along TJ King Road. Estimated maximum winds were 65 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyThe tornado archive for Arkansas, 2024Warnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187962, 1270611.